What are the Symptoms of a Vitamin C Overdose?

Nausea is a common symptom of vitamin C.
Vomiting can be a symptom of a vitamin C overdose.
Headaches are a symptom.
Article Details
  • Written By: B. Miller
  • Edited By: Bronwyn Harris
  • Last Modified Date: 14 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Vitamin C, or ascorbic acid, is a common supplement taken by many people every day. Some of the reasons people take vitamin C include the prevention and treatment of colds, to prevent the appearance of skin aging, and for its antioxidant properties, just to name a few. Many people erroneously assume that vitamin C is harmless, but just like anything else, too much of a good thing can turn into what looks like a vitamin C overdose.

Technically, a vitamin C overdose is not possible, because vitamin C is not stored by the body--but it is still possible to take too much vitamin C at one time. Most health experts recommend taking between 500 and 2,000 milligrams (mg) of vitamin C a day, even though the Recommended Daily Allowance (RDA) is just 75 to 90 mg. More than 2,000 mg a day is almost never recommended, but if you have any specific questions, illnesses, or dietary needs, you should contact your physician.

Ad

The symptoms of an overdose of vitamin C generally include diarrhea, nausea and/or vomiting, increased urination, a flushed face, and a headache. These symptoms are usually not especially harmful, and will begin to cease when the toxicity levels of vitamin C in the body decrease, which happens relatively quickly. If you are experiencing diarrhea or vomiting, it is important to stay hydrated. Obviously, if you begin to experience these symptoms, immediately stop taking vitamin C. It is probably a good idea to contact your physician and find out what amount you can safely take.

One way to prevent a vitamin C overdose is to get your nutrients from the foods you eat. Eating foods rich in vitamin C is just as effective, if not more so, than taking the nutrient in a pill form. Fruits and vegetables are delicious and rich in vitamin C, and you don't need to worry about getting too much vitamin C into your system that way.

Another option to prevent a vitamin C overdose is to take a multivitamin that contains vitamin C, instead of taking just a separate vitamin C pill. The levels of vitamin C in a multivitamin are generally low enough that they won't cause any stomach irritation, while still providing health benefits. A multivitamin combined with a healthy diet rich in fruits and vegetables should ensure you get all the vitamin C you need, without the risk of any potentially unpleasant or harmful side effects.

Ad

Discuss this Article

anon335325
Post 5

I have been taking about 18G+ a day for several weeks now. No, it won't kill you. You might have an accident on the way to bathroom though.

And yes, a larger dose can be useful, contrary to some of the comments on here. High doses of Vitamin C helps reduce Serum Uric Acid levels in the blood.

When having a raging gout flare up, try dosing with Vitamin-C and also 5-10mg Lithium twice a day. It will cut the pain and swelling dramatically. It works way better than anti-inflammatory meds and works as fast as colcrys. It doesn't bother my stomach at all but it will make your bowels dance a bit.

galen84basc
Post 4

One thing to remember is that there are a lot of food sources of vitamin C, so you may not even need to be taking a supplement.

The best sources of vitamin C are actually not oranges -- red peppers and strawberries both have more vitamin C than a normal orange does.

So it you ten to eat a lot of fruits and veggies already, you could be getting the appropriate dose of vitamin C from your diet, and might not need vitamin C supplementation.

Just bear that in mind, and be sure to discuss it with your doctor if you think you might be at risk for a vitamin C overdose.

pharmchick78
Post 3

Great article! You wouldn't believe how many people come into my clinic asking, "Can I overdose on vitamin C?" It really does boggle my mind how people can think that you get more vitamin c benefits by taking an excessive amount. That's simply against common sense for any kind of vitamin or supplement, but people just go crazy when they hear the word "vitamin C."

One thing you have to be especially careful of is a vitamin C overdose in pregnancy -- that can be really serious, since it can actually induce a miscarriage in women who are four weeks (or less) along.

However, this can be a fine line to walk since you really do need some vitamin C to maintain a healthy pregnancy. So just be really careful to consult with your doctor about any supplements you take, especially in pregnancy. You might not realize that you're actually doubling up if you take a multivitamin and a specific supplement, or you may be already getting your daily dose in your food.

So as with any supplement, just be careful -- don't overdo it. More is not necessarily better.

zenmaster
Post 2

It always kind of makes me wonder why people keep taking vitamin c supplements when they experience the symptoms of an overdose.

I mean, if you are experiencing any kind of side effects like that, why would you still be taking any kind of vitamin, even if you don't know that it's caused by the vitamin C? I had one client tell me that she thought that all the diarrhea and vomiting that she had after taking huge amounts of vitamin C was actually beneficial -- she was trying to use it as a cleanse or something.

Just goes to show you the crazy things that people do when they're uninformed. Thanks for clearing the air with this article -- I hope all you potential vitamin C overdosers take note!

spasiba
Post 1

In some people high doses of vitamin C can cause kidney stones, while in others, menstrual cycle changes can occur.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email